Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 202, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 2016, 5:39 PM CDT for Russell County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2016, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 25, 2016, 6:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WUUS53 KICT 252239 SVRICT KSC167-252330- /O.NEW.KICT.SV.W.0202.160625T2239Z-160625T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 539 PM CDT SAT JUN 25 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 630 PM CDT * AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LURAY...OR 16 MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... RUSSELL...GORHAM...LURAY...PARADISE AND WALDO. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 175 AND 184. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3900 9904 3913 9892 3913 9853 3873 9904 TIME...MOT...LOC 2239Z 219DEG 18KT 3911 9875 HAIL...0.88IN WIND...60MPH $$ CARUSO
2 follow-up statements
107
WWUS53 KICT 252258
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT SAT JUN 25 2016
KSC167-252330-
/O.CON.KICT.SV.W.0202.000000T0000Z-160625T2330Z/
RUSSELL KS-
558 PM CDT SAT JUN 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN RUSSELL COUNTY...
AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF EMMERAM...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...LURAY...PARADISE AND WALDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3900 9904 3913 9892 3913 9853 3875 9904
TIME...MOT...LOC 2258Z 223DEG 11KT 3900 9897
HAIL...1.00IN
WIND...60MPH
$$
CARUSO296
WWUS53 KICT 252325
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT SAT JUN 25 2016
KSC167-252334-
/O.EXP.KICT.SV.W.0202.000000T0000Z-160625T2330Z/
RUSSELL KS-
625 PM CDT SAT JUN 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSSELL COUNTY
WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THUNDERSTORMS OVER NORTHWESTERN RUSSELL COUNTY.
LAT...LON 3900 9904 3913 9892 3913 9853 3875 9904
TIME...MOT...LOC 2323Z 219DEG 18KT 3900 9897
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:57 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 25, 2:57 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 257 PM CDT SAT JUN 25 2016 .SHORT TERM...(This evening through Tuesday night) Issued at 204 PM CDT Sat Jun 25 2016 Main issue with this time frame will be the chances for precipitation. A low pressure center is currently located in far SW KS with a cold front extending to the NW. This front will slowly drop to the SE overnight. Plenty of moisture is present over the area as noted with mid 60 to low 70 dewpoints. The amount of forcing seems to be the limiting factor at this time for a more widespread precipitation event. Therefore, I will keep the higher chances in the vicinity of the front. The front will continue to slide SE on Sunday. With a very moist atmosphere and plenty of surface heating afternoon storms are possible. The better chances will be south of highway 56. CAPE values along the KS/OK border are well above 3K, so severe storms are possible. The nam does try to blow up an MCV Sunday evening and moving due east. If this develops, which at this time seems unlikely, very heavy rains would occur. Temperatures during this period will be near normal for all areas. .LONG TERM...(Wednesday through Saturday) Issued at 204 PM CDT Sat Jun 25 2016 The main issue will once again be precipitation chances during the period. Tuesday night through Wednesday the region will experience that pesky NW flow. Several PV waves will slide SE across the area and combine with the continued moist environment to trigger the overnight storms. Main threat will be very heavy rains. Another front will lift north towards the OK/KS border. This will once again produce enough lift to keep the chance for precipitation in the forecast, mainly across the southern half of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1215 PM CDT Sat Jun 25 2016 VFR conditions expected to prevail thru the forecast valid period. However, periods of MVFR and even brief periods of IFR expected in convection along a southeastward sagging cold front late today and tonight across central Kansas. South winds will remain gusty this afternoon ahead of the front with a shift to a northeast wind later this evening and tonight behind the front across central Kansas. Chances for convection will remain much lower across southern Kansas until toward the end of the valid period late Sunday morning or thereafter. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 90 70 90 / 50 40 50 20 Hutchinson 73 89 69 89 / 50 40 30 20 Newton 73 90 70 89 / 60 40 40 20 ElDorado 74 91 70 89 / 50 50 50 30 Winfield-KWLD 75 91 70 89 / 50 50 50 30 Russell 68 87 67 90 / 70 20 20 10 Great Bend 68 87 67 90 / 60 30 20 20 Salina 72 87 68 91 / 60 30 20 20 McPherson 72 88 69 90 / 50 40 30 20 Coffeyville 73 93 73 88 / 20 40 50 40 Chanute 73 92 72 89 / 30 50 50 40 Iola 73 91 72 88 / 40 50 50 30 Parsons-KPPF 74 93 72 88 / 30 40 50 40 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...CWH LONG TERM...CWH AVIATION...KED
Hazardous weather outlook, Jun 25, 4:02 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT SAT JUN 25 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 402 PM CDT SAT JUN 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED STORMS WILL CONTINUE THIS AFTERNOON ACROSS CENTRAL KANSAS. MORE WIDESPREAD THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT IN NORTH CENTRAL KANSAS THIS EVENING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...HOWEVER...A FEW STORMS WITH QUARTER SIZE HAIL AND WIND GUSTS AROUND 60 MPH AND HEAVY RAINS COULD OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL OCCUR SUNDAY AND SUNDAY NIGHT WITH THE GREATEST CHANCES ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE LOCALLY HEAVY RAINS ARE POSSIBLE. SEVERE WEATHER WITH HAIL UP TO GOLF BALL SIZE AND WINDS TO 70 MPH ARE POSSIBLE ACROSS THOSE LOCATIONS AS WELL. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGHOUT THE WORK-WEEK. A FEW MAY BE QUITE STRONG WITH SMALL HAIL AND 40 TO 50 MPH GUSTS. HEAT INDICES AROUND 100 ARE POSSIBLE IN FAR SOUTHEAST KANSAS SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jun 25, 5:23 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT SAT JUN 25 2016
KSZ032-252315-
RUSSELL KS-
523 PM CDT SAT JUN 25 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LURAY...OR 14 MILES NORTH OF
RUSSELL...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LURAY...PARADISE AND WALDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9895 3913 9852 3898 9875 3901 9904
3902 9904
TIME...MOT...LOC 2222Z 219DEG 18KT 3909 9878
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 5:23 PM CDT | Special Weather Statement | ICT | Russell | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.